Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 75, NWS Tucson, AZ

August 26, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 26, 2008, 4:13 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2008, 4:13 PM MST (23:13 UTC)
Expired
Aug 26, 2008, 6:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 17 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 262313
FFWTWC
AZC019-270115-
/O.NEW.KTWC.FF.W.0075.080826T2313Z-080827T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST TUE AUG 26 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 615 PM MST

* AT 404 PM MST...RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS  
  BETWEEN SAHUARITA AND CORONA DE TUCSON AS WELL AS EAST OF VAIL. AN 
  AUTOMATED RAIN GAUGE LOCATED ON SAHUARITA ROAD AT THE SEWAGE       
  TREATMENT PLANT INDICATED OVER 1 INCH OF RAIN HAD FALLEN IN THE    
  PAST HOUR. MOVEMENT WAS TOWARD TO NORTHEAST AT LESS THAN 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL AND 
CORONA DE TUCSON. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3203 11093 3206 11075 3222 11048 3201 11048
      3192 11064 3186 11094

$$
2 follow-up statements
000 
WGUS75 KTWC 270001
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
501 PM MST TUE AUG 26 2008

AZC019-270115-
/O.CON.KTWC.FF.W.0075.000000T0000Z-080827T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
501 PM MST TUE AUG 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 445 PM MST...RADAR INDICATED THAT THE HEAVY RAINFALL BETWEEN 
SAHUARITA AND CORONA DE TUCSON HAD END. HOWEVER...AN AUTOMATED RAIN 
GAUGE ON SAHUARITA ROAD NEAR THE SEWAGE TREATMENT PLANT RECORED 1.30 
INCHES OF RAIN IN 1 HOUR. THIS AMOUNT OF RAIN IN A RATHER SHORT 
PERIOD OF TIME WAS LIKELY STILL CAUSING RUNOFF FLOODING EVEN THOUGH 
THE HEAVY RAIN HAD END THERE. 

THE OTHER AREA OF CONCERN WAS NEAR OR JUST EAST OF VAIL WHERE GAUGES 
AT CIENEGA CREEK AND THE PANTANO WASH A MILE SOUTHEAST OF COLOSSAL 
CAVE ROAD WERE INDICATING RAINFALL RATES OF OVER ONE-HALF OF AN INCH 
PER HOUR. GROUND RUNOFF WAS LIKELY CAUSING FLOODING PROBLEMS IN THIS 
AREA...AND THE PANTANO WASH WILL EVENTUALLY EXPERIENCE A SIGNIFICANT 
RISE IN FLOW DURING THE NEXT HOUR SOUTH OF VALENCIA ROAD. 

REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3203 11093 3206 11075 3222 11048 3201 11048
      3192 11064 3186 11094

$$
000 
WGUS75 KTWC 270106
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
606 PM MST TUE AUG 26 2008

AZC019-270115-
/O.EXP.KTWC.FF.W.0075.000000T0000Z-080827T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
606 PM MST TUE AUG 26 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST FOR EAST CENTRAL
PIMA COUNTY...

RADAR INDICATED THAT THE HEAVY RAINFALL HAD ENDED IN THE AREA...WITH 
THE THREAT OF FLASH FLOODING DIMINISHED. THUS...THE WARNING WILL 
EXPIRE AT 615 PM MST.

LAT...LON 3203 11093 3206 11075 3222 11048 3201 11048
      3192 11064 3186 11094

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:02 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 26, 2:02 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
202 PM MST TUE AUG 26 2008

.SYNOPSIS...ABUNDANT MOISTURE ACROSS SOUTHEAST ARIZONA WILL RESULT
IN SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS THIS EVENING. SOME
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY
WINDS. SLOW DRYING WILL LEAD TO A GRADUAL REDUCTION IN THUNDERSTORM
ACTIVITY FOR THE SECOND HALF OF THE WEEK. HIGH DAYTIME TEMPERATURES
WILL REMAIN ABOUT 4 TO 8 DEGREES BELOW NORMAL THROUGH WEDNESDAY WITH
A WARMUP TO NEAR NORMAL VALUES LATER THIS WEEK.

&&

.DISCUSSION...THE EXTENSIVE CLOUD COVER OF THIS MORNING DEVELOPED
SOME BREAKS LATE THIS MORNING INTO THIS AFTERNOON...THUS ALLOWING
SOME HEATING AND THE DEVELOPMENT OF ISOLATED TO WIDELY SCATTERED
STORMS...WHICH HAVE BEEN BRIEF HEAVY RAINERS. THANKS TO JULIO...THE
ATMOSPHERE IS VERY WET AND ANY STORMS THAT DEVELOP WILL DROP HEAVY
RAIN IN A SHORT PERIOD OF TIME. I WRESTLED WITH ISSUING A FF WATCH
BUT AT THIS TIME DONT BELIEVE AREAL COVERAGE WILL BE WIDESPREAD TO
WARRANT ONE. WILL HANDLE ANY FLOODING ISSUES WITH ADVISORIES AND
WARNINGS.

FLOW ALOFT WEDNESDAY BECOMING EAST NORTHEAST AS THE UPPER
TROF...CURRENTLY OVER WESTERN ARIZONA...SAGS SOUTH IN SONORA
MEXICO...AND HIGH PRESSURE BUILDS INTO THE GREAT BASIN. SHOULD SEE
STORMS DEVELOP OVER THE HIGHER TERRAIN AND WITH STEERING FLOW OUT OF
THE EAST NORTHEAST SOME OF THEM MIGHT WORK THERE WAY DOWN INTO THE
VALLEYS. DAYTIME HIGH TEMPERATURES WILL RECOVER A BIT FROM TODAY.

AS THE UPPER RIDGE/HIGH CENTER MOVES THROUGH THE GREAT BASIN
THURSDAY/FRIDAY THE ATMOSPHERE WILL DRY OUT A BIT...RESULTING IN
LESS AREAL COVERAGE OF STORMS. HIGH TEMPERATURES WILL BE WARMER BOTH
DAYS WITH NEAR NORMAL READINGS ON FRIDAY.

UPPER RIDGE PUSHED EAST SATURDAY IN RESPONSE TO STRONG UPPER TROF
THAT WILL MOVE INTO THE WEST COAST LATE SATURDAY INTO SUNDAY. WILL
STILL HAVE SOME RESIDUAL MOISTURE AROUND AS DEEP MOISTURE IS BOTTLED
SOUTH OF THE BORDER WAITING FOR A PUSH NORTH AGAIN. THAT PUSH WILL
OCCUR SUNDAY INTO MONDAY AS THE ABOVE MENTIONED STRONG TROF MOVE
THROUGH THE INTERMOUNTAIN WEST. AS THIS MOMENT I HAVE KEPT POPS NEAR
CLIMO FOR THE LATER PART OF THE LABOR DAY HOLIDAY WEEKEND. LATER
SHIFT WILL MAKE ADJUSTMENTS WHEN NEEDED. NEAR NORMAL TEMPERATURES
SATURDAY WITH TEMPERATURES SUNDAY AND MONDAY SEVERAL DEGREES COOLER.

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE INTO THIS EVENING BEFORE BECOMING ISOLATED
DURING THE OVERNIGHT HOURS. GUSTY AND ERRATIC WINDS NEAR
THUNDERSTORMS WITH CIGS AS LOW AS BKN030 AGL/VSBYS 1-3SM IN HEAVY
RAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 26, 2:00 PM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST TUE AUG 26 2008

AZZ019-030-035-271400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
200 PM MST TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ABUNDANT MOISTURE COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING
EAST ACROSS THE STATE WILL DEVELOP SCATTERED SHOWERS AND
THUNDERSTORMS. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY
HEAVY RAIN WHICH MAY CAUSE SOME FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN ON WEDNESDAY
WITH LOCALIZED FLOODING BEING THE MAIN CONCERN. BY THURSDAY AND
THROUGH THE REMAINDER OF THE FORECAST PERIOD HIGH PRESSURE PUSHING
IN FROM THE WEST WILL RESULT IN A LESSER THREAT FOR STORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031>034-271400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
200 PM MST TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ABUNDANT MOISTURE COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING
EAST ACROSS THE STATE WILL DEVELOP SCATTERED SHOWERS AND
THUNDERSTORMS. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY
HEAVY RAIN WHICH MAY CAUSE SOME FLOODING CONCERNS. STRONG GUSTY
WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN ON WEDNESDAY
WITH LOCALIZED FLOODING BEING THE MAIN CONCERN. BY THURSDAY AND
THROUGH THE REMAINDER OF THE FORECAST PERIOD HIGH PRESSURE PUSHING
IN FROM THE WEST WILL RESULT IN A LESSER THREAT FOR STORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:09 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 26, 2:18 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Aug 26, 2:36 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.